Seven years ago, I began taking the anti-depressant medication Paxil (Paroxetine, Fluxetine) for anxiety issues. Paxil is now known to cause many side-effects. Weight gain and elevated LDL cholesterol are two problems commonly caused by Paxil. Seven years ago, Paxil was a newer anti-depressant and less was known about it. A therapist had recommended that I consult my physician about trying the new and highly touted Paxil for my recurrent panic attacks.
Paxil did help me manage and process my panic attacks and anxiety issues. However I became increasingly alarmed over the horror stories linking Paxil with infant birth defects, miscarriage and stillborn babies.Before I had heard of Paxil’s link to pregnancy and birth problems, I had taken Paxil during a pregnancy, under my Ob-gyn and midwife’s direction. That pregnancy ended in stillbirth.
I’ve been afraid to wean myself off from Paxil because as my doctor informed me a year or so ago, Paxil is a difficult anti-depressant to quit. Since the loss of my baby five years ago, I have been putting on weight at an alarming weight. For the first 40 years of my life, I never had any issues with obesity. I always weighed just what I was supposed to weigh and had no trouble taking off weight after pregnancy. I’ve never had high blood pressure or cholesterol issues either. I could eat just about anything I wanted with no weight gain. However since taking Paxil, all that has changed. My weight is soaring, my LDL ( bad) cholesterol is increasing to dangerous levels and my HDL cholesterol (good cholesterol) is plummeting.
I’ve switched to a much healthier diet, eat little or no red meat and dairy, lots of fish, no soda, plenty of fiber, limited carbs, loads of fresh vegetables, lots of water and very little junk food. I get fresh air and am active. I have been unable to take off any weight and my cholesterol is worse than ever. On my last visit to the doctor, he told me that if I couldn’t get this cholesterol and weight down, he’d nag me to start on Lipitor. Exasperated, I explained the steps I taken. As this appointment was also a medication check to refill the Paxil, I asked, on a whim if Paxil and anti-depressants can contribute to weight gain and cholesterol problems. The doctor admitted that, yes they can have a disastrous effect on both issues. Why he hadn’t thought to tell me this, I can’t say. Basically his plan was to prescribe one pill to prevent problems caused partially by another pill. Now that is really depressing and causes me lots of anxiety.
Well, that cinched it for me. Everyone is just going to have to bear with me, because I’m coming off the Paxil as we speak. If I can put up with smokers who are always trying to quit, I think they can manage to cope with my mood swings as I come off the Paxil. If you are taking Paxil or any other anti-anxiety medication, and having problems with cholesterol or weight gain, I urge you to educate yourself about your medication and it’s side effects and consider weaning yourself from the anti-depressant if it’s creating health problems. I don’t say that the anti-depressant or anti-anxiety medication aren’t helpful or that all of them cause so many problems. Being informed about medication research is the key.
For more information on health and wellness and to track my ‘coming off the anti-depressants’ journey, visit me at www.healthhelp4u.blogspot.com. For more on anxiety and depression, visit me at www.emotionalhealthhelp.blogspot.com.